Idaho, 2010

Heavy Snow in Idaho, December 2, 2010

December 2, 2010 · NWS MSO · 1 event in 1 county or zone

Pacific moisture continued to stream into the northern Rockies under a westerly flow aloft.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

Pacific moisture continued to stream into the northern Rockies under a westerly flow aloft.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Dec 1, 7:05 PM MST, 5 hours earlier.

Area forecast discussion, Dec 1, 7:05 PM MST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
705 PM MST WED DEC 1 2010

.DISCUSSION...FORECAST IS STILL GENERALLY ON TRACK FROM THE MID
AFTERNOON DISCUSSION...BUT DID MAKE A FEW ALTERATIONS TO THE
WINTER WEATHER ADVISORY. THE LOWER VALLEYS OF IDAHO ARE EXPECTED
TO SEE MAINLY RAIN UNTIL SNOW LEVELS DROP BEHIND THE COLD FRONT
THURSDAY NIGHT. THEREFORE HAVE REDEFINED THE ADVISORY IN THAT AREA
TO ABOVE 2000 FEET. ALSO ADDED A WINTER WEATHER ADVISORY FOR
MODERATE ACCUMULATIONS IN LEMHI COUNTY THURSDAY AND THURSDAY
NIGHT. THE GREATEST ACCUMULATIONS IN THAT REGION WILL LIKELY BE
FROM GIBBONSVILLE TO LOST TRAIL PASS...BUT THE VALLEYS WILL BE
IMPACTED AS WELL.

&&

.AVIATION...

A BRIEF PERIOD OF INCREASED CEILING HEIGHTS WILL QUICKLY END BY
THIS EVENING AS CLOUD COVER BEGINS TO ENTER THE REGION. LOWERED
CEILING AND WIDESPREAD SNOW WILL BEGIN AROUND 03Z THIS EVENING IN
IDAHO. THIS SNOW WILL THEN MOVE EASTWARD WITH MOST AIRFIELDS
SEEING LOW CEILING AND VISIBILITY BY THURSDAY MORNING. A SHORTWAVE
PASSAGE WILL CAUSE AN INCREASE IN SNOW BY THURSDAY AFTERNOON FROM
KMSO SOUTHWARD THAT WILL LIKELY LAST INTO THE OVERNIGHT.

&&

.PREV DISCUSSION... /ISSUED 247 PM MST WED DEC 1 2010/

DISCUSSION...
TONIGHT/THURSDAY...PACIFIC MOISTURE CONTINUES TO STREAM INTO THE
NORTHERN ROCKIES REGION UNDER WESTERLY FLOW ALOFT TONIGHT. VALLEY
TEMPERATURES HAVE WARMED INTO THE 30S ACROSS MUCH OF THE AREA...
EVEN SOME LOWER 40S ACROSS CLEARWATER AND IDAHO COUNTIES THIS
AFTERNOON. WARMER NEAR THE SURFACE TONIGHT AND AGAIN ON THURSDAY
WILL LIKELY LIMIT SNOW ACCUMULATIONS DUE TO VARYING DEGREES OF
MELTING...WHICH WILL BE ESPECIALLY TRUE ON THURSDAY. ON THE OTHER
HAND...HIGHER TERRAIN WILL LIKELY SEE ADDITIONAL SNOW ACCUMULATION
IMPACTING TRAVEL OVER THE PASSES ALONG THE IDAHO/MONTANA BORDER. A
SURFACE LOW IS EXPECTED TO TREK ACROSS CENTRAL IDAHO/WEST-CENTRAL
MONTANA THURSDAY. THE TRACK OF THIS LOW WILL HOLD THE KEY TO WHEN
THE SNOW BEGINS AND HOW MUCH SNOW LOCATIONS LIKE THE
MISSOULA/BITTERROOT VALLEYS.

THURSDAY NIGHT...THE MAIN UPPER TROUGH AND ASSOCIATED COLD FRONT
WILL PASS THROUGH THE NORTHERN ROCKIES REGION. IT WILL BE DURING
THIS PERIOD WHERE WEST-CENTRAL MONTANA VALLEYS WILL SEE THE BEST
OPPORTUNITY FOR ACCUMULATING SNOW...WITH A QUICK SHOT OF LOCALLY
HEAVY SNOW WITH THE FRONT. WINTER WEATHER ADVISORIES HAVE BEEN
ISSUED TO ADDRESS SNOW CONCERNS...SEE BELOW.

FRIDAY...COLDER AIR WILL BE MOVING INTO THE REGION WITH THE
PASSAGE OF THE FRONTAL SYSTEM. PRECIPITATION WILL BECOME SHOWERY
AND MORE CONFINED TO THE MOUNTAINS. BREEZY WEST TO NORTHWEST WINDS
CAN BE EXPECTED IN THE AFTERNOON.

SATURDAY THROUGH WEDNESDAY...NO CHANGES MADE TO THE FORECAST
DURING THIS PERIOD.

AVIATION...

A BRIEF PERIOD OF INCREASED CEILING HEIGHTS WILL QUICKLY END BY
THIS EVENING AS CLOUD COVER BEGINS TO ENTER THE REGION. LOWERED
CEILING AND WIDESPREAD SNOW WILL BEGIN AROUND 03Z THIS EVENING IN
IDAHO. THIS SNOW WILL THEN MOVE EASTWARD WITH MOST AIRFIELDS
SEEING LOW CEILING AND VISIBILITY BY THURSDAY MORNING. A SHORTWAVE
PASSAGE WILL CAUSE AN INCREASE IN SNOW BY THURSDAY AFTERNOON FROM
KMSO SOUTHWARD THAT WILL LIKELY LAST INTO THE OVERNIGHT.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY FROM 5 AM THURSDAY TO 5 AM MST FRIDAY
     BITTERROOT/SAPPHIRE MOUNTAINS...LOWER CLARK FORK REGION.

     WINTER WEATHER ADVISORY FROM 11 AM THURSDAY TO 5 AM MST FRIDAY
     POTOMAC/SEELEY LAKE REGION.

     WINTER WEATHER ADVISORY FROM 11 AM THURSDAY TO 5 AM MST FRIDAY
     BUTTE/BLACKFOOT REGION.

     WINTER WEATHER ADVISORY FROM 2 PM THURSDAY TO 5 AM MST FRIDAY
     MISSOULA/BITTERROOT VALLEYS.

ID...WINTER WEATHER ADVISORY FROM 5 AM THURSDAY TO 5 AM MST FRIDAY
     EASTERN LEMHI COUNTY...WESTERN LEMHI COUNTY.

     WINTER WEATHER ADVISORY FROM 1 AM THURSDAY TO 4 AM PST FRIDAY
     FOR WHITE BIRD GRADE.

     WINTER WEATHER ADVISORY FROM 1 AM THURSDAY TO 4 AM PST FRIDAY
     ABOVE 2000 FEET FOR THE OROFINO/GRANGEVILLE REGION.

     WINTER WEATHER ADVISORY UNTIL 4 AM PST FRIDAY NORTHERN
     CLEARWATER MOUNTAINS...SOUTHERN CLEARWATER MOUNTAINS.

&&

UPDATE...WHITMORE/DICKERSON
PREVIOUS...MSJ/ZUMPFE/KITSMILLER
Hazardous weather outlook, Dec 1, 10:15 AM MST, 13 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
1015 AM MST WED DEC 1 2010

MTZ004-021200-
LOWER CLARK FORK REGION-
1015 AM MST WED DEC 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MONTANA.

FOR THE LATEST INFORMATION ON WATCHES...WARNINGS AND ADVISORIES...GO
TO WEATHER.GOV/MISSOULA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER FOR TODAY IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER PACIFIC WEATHER SYSTEM WILL SPREAD SNOW ACROSS THE LOWER
CLARK FORK REGION THURSDAY THROUGH THURSDAY NIGHT. ANOTHER ROUND
OF MODERATE ACCUMULATIONS IN THE VALLEYS AND THE MOUNTAINS IS
POSSIBLE. THIS EVENT WILL HAVE LESS WIND WITH IT BEING A MORE
STEADY SNOW EVENT. NEVERTHELESS...IT WILL LIKELY HAVE AN IMPACT
ON TRAVEL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ006-MTZ006-043-021200-
SOUTHERN CLEARWATER MOUNTAINS-BITTERROOT/SAPPHIRE MOUNTAINS-
POTOMAC/SEELEY LAKE REGION-
1015 AM MST WED DEC 1 2010 /212 AM PST WED DEC 1 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER FOR TODAY IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER PACIFIC WEATHER SYSTEM WILL SPREAD SNOW ACROSS THE NORTH
CENTRAL IDAHO AND WEST CENTRAL MONTANA THURSDAY THROUGH THURSDAY
NIGHT. ANOTHER ROUND OF MODERATE ACCUMULATIONS IN THE VALLEYS AND
THE MOUNTAINS IS POSSIBLE. THIS EVENT WILL HAVE LESS WIND WITH IT
BEING A MORE STEADY SNOW EVENT. NEVERTHELESS...IT WILL LIKELY HAVE
AN IMPACT ON TRAVEL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ005-007-021200-
NORTHERN CLEARWATER MOUNTAINS-OROFINO/GRANGEVILLE REGION-
1015 AM PST WED DEC 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO.

FOR THE LATEST INFORMATION ON WATCHES...WARNINGS AND ADVISORIES...GO
TO WEATHER.GOV/MISSOULA.

.DAY ONE...TODAY AND TONIGHT

PERSISTENT LIGHT SNOW AND LOCALLY BREEZY WINDS WILL CONTINUE THROUGH
EARLY MORNING. THIS WILL IMPACT TRAVEL IN THE HIGHWAY 11 AND
HIGHWAY 12 CORRIDORS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER PACIFIC WEATHER SYSTEM WILL SPREAD SNOW ACROSS NORTH
CENTRAL IDAHO THURSDAY THROUGH THURSDAY NIGHT. ANOTHER ROUND OF
MODERATE ACCUMULATIONS IN THE VALLEYS AND THE MOUNTAINS IS
POSSIBLE. THIS EVENT WILL HAVE LESS WIND WITH IT BEING A MORE
STEADY SNOW EVENT. NEVERTHELESS...IT WILL LIKELY HAVE AN IMPACT ON
TRAVEL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ005-021200-
MISSOULA/BITTERROOT VALLEYS-
1015 AM MST WED DEC 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER FOR TODAY IS LOW.

PLEASE SEE NEXT SECTION FOR A POTENTIAL WEATHER IMPACT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER PACIFIC WEATHER SYSTEM WILL SPREAD SNOW ACROSS THE
MISSOULA AND BITTERROOT VALLEYS THURSDAY THROUGH THURSDAY NIGHT.
ANOTHER ROUND OF MODERATE ACCUMULATIONS IN THE VALLEYS AND THE
MOUNTAINS IS POSSIBLE. THIS EVENT WILL HAVE LESS WIND WITH IT
BEING A MORE STEADY SNOW EVENT. NEVERTHELESS...IT WILL LIKELY HAVE
AN IMPACT ON TRAVEL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Eastern Lemhi County

When
December 2, 12:05 AM MST to 4:00 AM MST
Where
Eastern Lemhi County forecast zone
Reported by
Trained Spotter
Coordinates
44.943, -113.933 (the zone’s center; the record gives no point)

Spotter reported 6 inches of snow in Grangeville.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2010Every state in 2010This day in weather historyWarnings in Idaho, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 272874.